Format

Send to

Choose Destination
Ann Pharmacother. 2001 Mar;35(3):300-2.

Olanzapine-lnduced hyperglycemic nonketonic coma.

Author information

1
Veterans Affairs Boston Healthcare System, MA 02130-4817, USA. roefaro.john@boston.va.gov

Abstract

OBJECTIVE:

To report a case of olanzapine-induced hyperglycemia leading to a hyperosmolar, hyperglycemic, nonketonic coma.

CASE SUMMARY:

A 51-year-old, 85.5-kg (ideal body weight 79.9 kg), white man presented to a Veterans Affairs hospital with a serum glucose concentration of 1596 mg/dL. Soon thereafter, he went into a hyperosmolar, hyperglycemic, nonketonic coma. Olanzapine therapy had been instituted less than six months prior to this event; approximately two months before this event, his blood glucose was 108 mg/dL. Eight days after stopping olanzapine, the glucose concentration returned to normal, and the patient no longer required insulin nor any other glucose-lowering agents.

DISCUSSION:

The insulin resistance caused by olanzapine is normally attributed to the weight gain associated with the drug. In this patient, it appears that olanzapine caused hyperglycemia by a mechanism other than weight gain.

CONCLUSIONS:

This case report and others from the literature suggest that olanzapine therapy may induce hyperglycemia in some patients.

PMID:
11261526
DOI:
10.1345/aph.10178
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center